Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 208, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 8, 2012, 2:20 PM CDT for Barry County, Stone County, Missouri. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2012, 2:20 PM CDT (19:20 UTC)
- Expired
- Aug 8, 2012, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barry County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:37 PM CDT | TSTM WND DMG | Wheelerville, MO | TREE BLOWN DOWN BLOCKING HIGHWAY 248 NEAR WHEELERVILLE. |
| Aug 8, 2:51 PM CDT | HAIL 0.5 | Crane, MO | SPOTTERS REPORT DIME SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 2303 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
667
WUUS53 KSGF 081920
SVRSGF
MOC009-209-081945-
/O.NEW.KSGF.SV.W.0208.120808T1920Z-120808T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED AUG 8 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 245 PM CDT
* AT 218 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
GALENA...AND MOVING NORTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
CAPE FAIR...CRANE...ELSEY...GALENA...HURLEY...JENKINS...PONCE DE
LEON AND WHEELERVILLE.
THIS WARNING ALSO INCLUDES TABLE ROCK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3676 9373 3692 9366 3692 9361 3700 9360
3700 9341 3699 9334 3682 9334 3682 9332
3667 9355
TIME...MOT...LOC 1920Z 208DEG 6KT 3679 9359
HAIL...<.75IN
WIND...60 MPH
$$
KARDELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:01 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 8, 12:01 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1201 PM CDT WED AUG 8 2012 ...UPDATE TO AVIATION... .DISCUSSION... /ISSUED 315 AM CDT WED AUG 8 2012/ DRY WEATHER CONTINUED OVER THE REGION OVERNIGHT WITH WEAK HIGH PRESSURE NEARBY OVER THE MID MS/WESTERN OH RIVER VLYS. A COUPLE OF SHORTWAVES WERE UPSTREAM IN THE NORTHWEST FLOW ON THE FRONT SIDE OF A LARGE UPPER RIDGE OVER THE WESTERN CONUS. THE FIRST IS OVER WESTERN IA SUPPORTING A WEAKENING AREA OF CONVECTION...THE SECOND IS OVER NORTH DAKOTA. WEAK FORCING WITH THE FIRST SHORTWAVE ALONG WITH EITHER A WEAK SYNOPTIC FRONTAL BOUNDARY OR OUTFLOW FROM THE CONVECTION OVER IA MAY SPARK SOME DIURNALLY DRIVEN CONVECTION TODAY...BUT COVERAGE IS EXPECTED TO BE FAIRLY LIMITED. WEAK VERTICAL SHEAR AND DRY LOW LEVELS WILL FAVOR PULSE TYPE CONVECTION ORGANIZED NEAR LOW LEVEL BOUNDARIES/CONVERGENCE WITH A LOCALIZED DAMAGING TSTM WIND/DOWNBURST THREAT. HAVE BUMPED TEMPERATURES A LITTLE FOR TODAY GIVEN THE POTENTIAL FOR BETTER SFC HEATING. THE SECOND SHORTWAVE WILL MOVE INTO THE MID MS VLY BY EARLY AFTERNOON THURSDAY. A STRONGER SFC CONVERGENCE/FRONT WILL MOVE SOUTHEAST INTO THE REGION. STRONGER CONVERGENCE NEAR THE FRONT MAY SUPPORT CONVECTION THU AFTERNOON PRIMARILY OVER EASTERN SECTIONS OF THE MO OZARKS INTO SOUTHEAST MO. GIVEN FAIRLY LOW PROGGED MOISTURE/PRECIPITABLE WATER (PWATS) WITH A DEEP WESTERLY FLOW THROUGHOUT THE LOWER TROPOSPHERE...NOT REALLY VERY IMPRESSED BY RAIN CHANCES...BUT WILL MAINTAIN SOME LOW POPS OVER OUR EASTERN COUNTIES. IF CONVECTION CAN GET GOING...THERE WOULD AGAIN BE A RISK FOR STRONG/SEVERE STORMS WITH A BIT STRONGER VERTICAL SHEAR/FLOW ALOFT. MUCH COOLER...BUT STILL DRY WEATHER IS EXPECTED FRI-SAT AS HIGH PRESSURE BUILDS INTO MIDWEST BEHIND YET ANOTHER SHORTWAVE THAT MOVES INTO THE GREAT LAKES REGION. SOME GUSTINESS TO THE NORTHEAST WINDS SOUTH OF THE CANADIAN SFC HIGH FRI WILL LEAD TO AN ELEVATED FIRE DANGER. IN FACT...WITH ONLY SPOTTY AND OR SHORT LIVED RAIN EXPECTED...DRY VEGETATION WILL KEEP THE FIRE DANGER HIGH FOR THE FORESEEABLE FUTURE EVEN WITH ONLY LIGHT-MODERATE WINDS. WITH SCATTERED CONVECTION OVER THE NEXT COUPLE OF DAYS...SOME LIGHTNING SPARKED FIRES ARE POSSIBLE AS WE HAVE RECENTLY SEEN OVER THE PAST WEEKS. RAIN CHANCES MAY INCREASE EARLY NEXT WEEK. THE WESTERN CONUS UPPER RIDGE WEAKENS ALLOWING A SHORTWAVE TO MOVE THROUGH THE PLAINS AND MID MS VLY SUNDAY-MON AND WILL MAINTAIN POPS FOR THIS PERIOD. DSA && .AVIATION... FOR THE 18Z TAFS...UPPER LEVEL SHORTWAVE MOVING IN FROM THE NORTHWEST ALONG WITH A SURFACE BOUNDARY WILL INTERACT WITH INCREASING AFTERNOON INSTABILITY FOR SCATTERED THUNDERSTORMS. WILL THROW IN VCTS AND CB IN THE TAFS FROM MID AFTERNOON THROUGH THE EVENING TO ACCOUNT FOR THIS. FRONT PUSHES THROUGH ON THURSDAY MORNING WITH A SHIFT OF THE SURFACE WIND TO THE NORTHWEST. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 8, 12:58 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT WED AUG 8 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1258 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. ELEVATED FIRE WEATHER RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE OUTLOOK AREA. SCATTERED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH STRAIGHT LINE DOWNBURST WINDS AND ONE INCH HAIL POSSIBLE. THE GREATEST THREAT AREAS FOR STRONG TO SEVERE STORMS WILL BE MAINLY ALONG AND WEST OF HIGHWAY 65 ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS. STORM DEVELOPMENT SHOULD WILL OCCUR LATE THIS AFTERNOON INTO THE EVENING HOURS. TEMPERATURES WILL ONCE AGAIN REACH WELL UP INTO THE 90S TO NEAR 100 DEGREES TODAY. THE HOTTEST TEMPERATURES WILL BE OVER SOUTHEAST KANSAS AND WESTERN MISSOURI. DRY VEGETATION FROM DROUGHT CONDITIONS ALONG WITH LOW AFTERNOON AND EARLY EVENING HUMIDITY WILL LEAD TO AN ELEVATED RISK FOR WILDFIRES. LIGHTNING AND WINDS FROM THUNDERSTORMS MAY ALSO SPARK GRASS AND BRUSH FIRES WHERE HEAVIER RAIN DOES NOT OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT MAY BRING ADDITIONAL ISOLATED STRONG TO SEVERE THUNDERSTORMS TO EASTERN SECTIONS OF THE MISSOURI OZARKS ON THURSDAY. ADDITIONAL SCATTERED THUNDERSTORMS MAY BE POSSIBLE LATE IN THE WEEKEND INTO EARLY NEXT WEEK BUT SEVERE STORMS ARE NOT EXPECTED. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE. ON FRIDAY...MODERATELY GUSTY NORTH TO NORTHEAST WINDS ARE EXPECTED WITH LOW DAYTIME HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR ALONG AND WEST OF HIGHWAY 65 . && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GRIFFIN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 44 min |
| Aug 8, 2:57 PM CDT | Special Weather Statement | SGF | Taney | 33 min |
| Aug 8, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 44 min |
| Aug 8, 3:24 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 34 min |
| Aug 8, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 43 min |
| Aug 8, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 38 min |
| Aug 8, 5:11 PM CDT | Special Weather Statement | SGF | Cedar, Dade | 34 min |
| Aug 8, 5:19 PM CDT | Special Weather Statement | SGF | Camden, Maries, Miller | 26 min |
| Aug 8, 5:40 PM CDT | Special Weather Statement | SGF | Newton | 50 min |
| Aug 8, 5:46 PM CDT | Special Weather Statement | SGF | Camden, Maries, Miller | 44 min |
| Aug 8, 6:37 PM CDT | Special Weather Statement | SGF | Miller | 23 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.